Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 116, NWS Morristown, TN

July 23, 2020Hamilton County, Meigs County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 23, 2020, 12:37 PM EDT for Hamilton County, Meigs County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2020, 12:37 PM EDT (16:37 UTC)
Expired
Jul 23, 2020, 1:15 PM EDT
In force
38 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hamilton County, TN, Meigs County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
404 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:56 AM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 23, 9:56 AM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
956 AM EDT Thu Jul 23 2020

.UPDATE...
MORNING UPDATE.

&&

.DISCUSSION...

The forecast remains on track with no changes other than to input
recent observations for temp, dew point, and wind in order to
tweak hourly curves over the next few hours. Visible satellite
shows extensive cloud cover along and N of I-40. This is blow off
from a line of convection along a pre-frontal trough over West and
Middle TN. This is leading to cooler temps still in the mid 70's
as of 930 AM which is reducing MLCAPE to 300-500 J/Kg with low-
level lapse rates only around 5-6 C/Km this morning. Kept the
trend of PoPs expanding across the N Plateau, NE TN, and SW VA as
well as the mountains through the morning as the shortwave and
associated confluence aloft shifts through the OH Valley with
current LI's of -3 to -4 aiding in the development of showers.
Believe that the clouds will thin a bit after 16Z, and as the
prefrontal trough moves E combined with continued upper confluence
and mid level vorticity at the base of the shortwave trough, the
increased heating of the moist boundary layer should initiate
widespread convection. Have likely PoPs all areas this afternoon
and evening except chance in the S Valley. MLCAPE will improve to
1000-1500 J/Kg this afternoon, but low DCAPE values and poor low-
level lapse rates will keep any threat of severe winds very
isolated despite the slightly higher values of deep layer shear in
the N compared to yesterday. The airmass is just too moist to
support strong downdrafts. The main risk will continue to be
localized flooding this afternoon and evening with PWATs 1.8 to 2+
inches. The main risk areas will be from the E TN mountains
through NE TN and SW VA where FFG is low owing to recent rains, so
the slight risk for excessive rainfall from WPC in these areas is
reasonable. Even so, slightly faster storm motions today means
that training will be needed in order to see any flooding issues,
so do not expect flooding to be widespread.

Garuckas

&&

.AVIATION...
12Z TAF DISCUSSION.

VFR through the period at all sites with the only exceptions being
restrictions associated with tsra today, as well as fog Friday
morning at TRI. Skies will be highlighted by mostly mid/high
clouds this morning before llv cu/stratocu develops by early
afternoon as coverage of convection increases regionally. With
that, carried prevailing shra with vcts at TRI, with confidence
lower now at TYS and CHA thus only vcts was noted. Also included
prob30s late in the period at all sites, latest at TRI as CAMs
suggest some overnight convection possible. Winds through the
period will remain mostly light and swly, with some enhanced
gusting possible adjacent to any stronger convection.

CDG

&&

.PREV DISCUSSION...
/ISSUED 326 AM EDT Thu Jul 23 2020/
SHORT TERM...(Today and Tonight)...
The pattern this morning is highlighted by broad northern stream
H5 troughing while a shortwave impulse traverses the southerly
mean flow, with broader ridging centered over the Lower MS Valley.
At the surface, western Atlantic ridging stretches westward
across the Southern Appalachians, while a old/subtle moisture axis
remains draped across portions of KY/VA/WV. Currently across East
TN and southwest VA/NC, most earlier convection has diminished
with loss of heating leaving behind only sct mid level debris
clouds, with some lower level remnant cu spread about.

Moving through today, the aforementioned shortwave will slide east
aiding CI near midday (perhaps a couple hours earlier) mainly along
the above noted moisture axis which looks to drift slightly
southward out of KY, as well as across the mountains.  With that,
will peak pops in the mid/high likely range for these areas, while
favoring high chance to low likely pops in the central/southern
Valley. Guidance seems to have been consistently overdoing pops in
days past, with the NBM once again suggesting categorical pops
regionwide, therefore undercut these by at least one category across
the board.  For hazards today, think the overall downburst wind
threat has decreased as the profiles have become additionally
saturated, not to mention slightly cooler BL temps due to additional
cloud cover working to decrease overall instability.  That said,
won't rule out such, especially in the southern Valley where
profiles are driest and thus deeper updrafts are most favorable.
Otherwise, another day of an elevated moderate/heavy rainfall threat
which could lead to isolated flash flooding, mainly for areas that
were hit by heavy rains most recently across the mountains of East
TN and southwest VA.  Convective coverage will decrease as the upper
shortwave ejects in addition to loss of heating after sunset, yet
still holding onto minimal pops in the vicinity of the nearly
diffuse boundary through morning. Temperatures today will top out
just a degree/two above normal levels.

CDG

LONG TERM...(Friday through Wednesday)...
The extended period consists of seasonally hot temperatures and
daily chances for showers and thunderstorms. Scattered to numerous
showers and thunderstorms are anticipated for Friday with locally
heavy rainfall and gusty winds possible in stronger storms.
Heightened chances for showers and thunderstorms look to return by
mid next week as well.

Friday through Sunday

The period begins with a seasonally amplified pattern across the
CONUS with ridging in place in the central U.S. and shortwave
troughing in the Pacific Northwest and also in the northeast.
Locally, a small upper/mid-level shortwave can be seen over the
County Warning Area (CWA) extending into the Deep South with
west/northwest upper-level flow in place. A surface frontal boundary
is also present from the Northern Plains to the Ohio River Valley
and into New England with another weak boundary in southern portions
of the CWA. Accordingly, scattered to numerous showers and
thunderstorms are expected for the day on Friday with some
uncertainty for the extent of coverage. A seasonally moist
environment continues the threat of locally heavy rainfall. 0-8km
mean winds of ~10 kts suggests that storm movement will limit the
overall flash flooding potential with efficient rainfall production
still possible. Mixed-layer instability of 1,500-2,000 J/kg, weak 0-
6km bulk shear, and modest DCAPE values do keep the potential for
isolated gusty winds within stronger storms, but overall severe
potential remains low.

Heading into Saturday, further development of the ridge is indicated
in the central U.S. with the aforementioned shortwave having lifted
to the north and east leading to increased subsidence over the CWA.
Weak 500mb PVA and the weak boundary, with increased instability and
low-level moisture, in the south will keep focus on higher PoPs in
the south. Increasing upper-level ridging and subtle height rises
over the area keep diurnal PoPs to 30%-40% with seasonally hot
daytime temperatures for Sunday, typical of late July.

Monday through Wednesday

Heading into Monday, the upper-level flow becomes more zonal locally
with the aforementioned western trough progressing out of the
Northern Plains. Slightly positive 850mb temperature anomalies and
500mb height anomalies do still suggest seasonally hot temperatures
to persist. Weak embedded shortwave energy and weak mid-level PVA
both keep continued chances for summertime pulse convection on
Monday. By mid-week, the upper trough is indicated to sag further
south with a frontal boundary approaching from the north. Northwest
flow aloft, progression of the front, and 2 to 4 dam of upper-level
height falls increase PoPs for the end of the period with
temperatures moderating to near normal.

BW

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             92  73  92  72  93 /  50  20  70  20  60
Knoxville McGhee Tyson Airport, TN  89  72  91  71  92 /  50  30  70  20  50
Oak Ridge, TN                       89  71  91  70  92 /  60  30  60  20  40
Tri Cities Airport, TN              86  68  87  67  90 /  60  40  60  20  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 23, 3:34 AM EDT, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
334 AM EDT Thu Jul 23 2020

NCZ060-061-TNZ012-013-035-036-067-068-081>087-098>102-240745-
Cherokee-Clay-Scott-Campbell-Morgan-Anderson-Roane-Loudon-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-
334 AM EDT Thu Jul 23 2020 /234 AM CDT Thu Jul 23 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina and east Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

TNZ014>018-037>047-069>074-VAZ001-002-005-006-008-240745-
Claiborne-Hancock-Hawkins-Sullivan-Johnson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington-Unicoi-Northwest Carter-
Southeast Carter-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-Lee-
Wise-Scott-Russell-
334 AM EDT Thu Jul 23 2020

This Hazardous Weather Outlook is for portions of east Tennessee
and southwest Virginia.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are in the
forecast today. Moderate to heavy rainfall is possible at times
which could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jul 23, 12:23 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
1223 PM EDT Thu Jul 23 2020

TNZ040-042-231715-
Northwest Greene TN-Northwest Cocke TN-
1223 PM EDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GREENE COUNTY UNTIL
115 PM EDT...

At 1222 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of White Pine, or 9 miles southeast of Morristown, moving
east at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mosheim and Mohawk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3630 8298 3609 8292 3609 8319 3614 8321
      3613 8319 3613 8318 3614 8318 3617 8319
      3619 8314 3628 8303 3627 8302
TIME...MOT...LOC 1622Z 248DEG 10KT 3613 8316

JLB
Special weather statement, Jul 23, 12:34 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Morristown TN
1234 PM EDT Thu Jul 23 2020

TNZ083-084-099-231700-
Rhea TN-Hamilton TN-Meigs TN-
1234 PM EDT Thu Jul 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RHEA...SOUTHWESTERN
MEIGS AND NORTHEASTERN HAMILTON COUNTIES UNTIL 100 PM EDT...

At 1234 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Soddy-Daisy, or 10 miles southwest of Dayton. This
storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dayton, Soddy-Daisy, Graysville, Sale Creek, Birchwood and Flat Top
Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3530 8516 3541 8517 3550 8501 3529 8494
      3528 8494 3527 8496
TIME...MOT...LOC 1634Z 258DEG 4KT 3535 8510

JLB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:45 PM EDTAreal Flood AdvisoryMRXHawkins, Sullivan2 hr
Jul 23, 12:23 PM EDTSpecial Weather StatementMRXHamblen52 min
Jul 23, 12:34 PM EDTSpecial Weather StatementMRXRhea26 min
Jul 23, 1:14 PM EDTAreal Flood AdvisoryMRXHamilton3 hr
Jul 23, 1:28 PM EDTSpecial Weather StatementMRXMorgan47 min
Jul 23, 1:52 PM EDTAreal Flood AdvisoryMRXMorgan113 min
Jul 23, 2:00 PM EDTSpecial Weather StatementMRXMcMinn30 min
Jul 23, 2:02 PM EDTSpecial Weather StatementMRXWashington43 min
Jul 23, 2:15 PM EDTSpecial Weather StatementMRXMorgan, Scott45 min
Jul 23, 2:37 PM EDTSpecial Weather StatementMRXCarter38 min
Jul 23, 2:42 PM EDTSpecial Weather StatementMRXRoane48 min
Jul 23, 2:44 PM EDTSpecial Weather StatementMRXCarter31 min
Jul 23, 2:52 PM EDTSpecial Weather StatementMRXKnox23 min
Jul 23, 2:55 PM EDTSpecial Weather StatementMRXLoudon35 min
Jul 23, 3:00 PM EDTAreal Flood AdvisoryMRXCampbell, Morgan, Scott2 hr
Jul 23, 3:09 PM EDTSevere Thunderstorm WarningMRXCarter, Sullivan36 min
Jul 23, 3:16 PM EDTSpecial Weather StatementMRXBlount44 min
Jul 23, 3:25 PM EDTAreal Flood AdvisoryMRXCarter2 hr
Jul 23, 3:44 PM EDTSpecial Weather StatementMRXGrainger31 min
Jul 23, 3:59 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier46 min
Jul 23, 4:06 PM EDTSpecial Weather StatementMRXSevier54 min
Jul 23, 4:07 PM EDTSpecial Weather StatementMRXHawkins68 min
Jul 23, 4:12 PM EDTSpecial Weather StatementMRXGreene63 min
Jul 23, 4:20 PM EDTSpecial Weather StatementMRXGreene55 min
Jul 23, 4:21 PM EDTSevere Thunderstorm WarningMRXCocke, Greene54 min
Jul 23, 4:32 PM EDTSevere Thunderstorm WarningMRXGreene, Hancock, Hawkins43 min
Jul 23, 4:41 PM EDTSpecial Weather StatementMRXCocke49 min
Jul 23, 4:48 PM EDTSpecial Weather StatementMRXGreene57 min
Jul 23, 5:03 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins, Sullivan, Washington57 min
Jul 23, 5:22 PM EDTSpecial Weather StatementMRXMonroe53 min
Jul 23, 5:40 PM EDTSpecial Weather StatementMRXCarter, Johnson, Sullivan50 min
Jul 23, 5:46 PM EDTSevere Thunderstorm WarningMRXCarter, Unicoi, Washington44 min
Jul 23, 6:27 PM EDTSpecial Weather StatementMRXJohnson33 min
Jul 22, 9:36 PM EDTSpecial Weather StatementMRXScott39 min
Jul 23, 3:29 PM EDTAreal Flood AdvisoryMRXRussell3 hr
Jul 23, 3:38 PM EDTSpecial Weather StatementMRXWashington37 min
Jul 23, 3:46 PM EDTSpecial Weather StatementMRXWashington, City of Bristol29 min
Jul 23, 4:37 PM EDTAreal Flood AdvisoryMRXWashington, City of Bristol3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.